Kansas, 2016

Hail and Damaging Winds in Kansas, August 11, 2016

August 11, 2016 · NWS ICT · 7 events in 2 counties and zones

A few severe storms moved across central Kansas producing strong winds and causing damage to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few severe storms moved across central Kansas producing strong winds and causing damage to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 11, 2:07 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 11, 2:07 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
307 PM CDT THU AUG 11 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 307 PM CDT Thu Aug 11 2016

Main forecast concern for the next 24 hours will be the cold front
to push through tonight into Fri morning. This front currently
extends from northeast Nebraska into west central KS and is
continuing to push south. Storms are expected to develop soon over
west central KS as the right entrance region of a jet max slides
over the area. In addition, increased surface convergence should
also lead to development prior to 00z. Convection is expected to
increase in coverage this evening as 850-700mb moisture transport
ramps up along with most of the area under diffluent flow aloft.
While widespread severe storms are not anticipated, can't rule out
a wet microburst and small hail with any storm. With PW values
remaining around or just over 2", very high rainfall rates will be
likely with any shower or storm tonight, so wouldn't be shocked to
see a few flood warnings issued.

The good news regarding prolonged flooding is that the front will
be fairly progressive as it pushes south, before stalling out
over OK/AR Fri through the weekend. So for Fri, the better precip
chances will be over the southern portion of the forecast area
with only SE KS holding onto POPs for Fri night into Sat. The
passage of the front will return the area to more seasonal temps
with highs in the mid and upper 80s expected for Fri through the
weekend.

.LONG TERM...(Sunday through Thursday)
Issued at 307 PM CDT Thu Aug 11 2016

The next feature to keep an eye on will be a tropical impulse
that is expected to track north out of the se TX/LA Gulf coast
area. Both the GFS and ECMWF lift this energy north over the
arklatex region Sat night and into far eastern OK/AR by Sun
evening. This should enhance the areal extent of rainfall along
the stalled surface front for Sun night through Mon night. While
it still looks like the more significant rainfall will occur from eastern
Ok into southern MO and AR, cant rule out that some of it may clip
far se KS. Temps should remain fairly comfortable through these
extended periods with highs at or slightly below seasonal
averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1252 PM CDT Thu Aug 11 2016

VFR conditions are expected for the next 24 hours. The main concern
and possible exception, to the VFR conditions, will be in and around
convection that will slowly move into the area from NW KS late this
evening and overnight. Could see some MVFR cigs in around some of
the heavier storms overnight.  Expect the convection to move into
KRSL/KGBD by around 01z/Fri and KSLN and KHUT by around 03z/Fri.

The convection is expected to slowly propagate to the S-SE late
tonight or early Fri morning, as a cold front pushes south across
the forecast area.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  88  71  87 /  50  50  30  10
Hutchinson      74  87  69  86 /  50  50  20  10
Newton          74  87  70  86 /  60  60  20  10
ElDorado        75  88  71  86 /  60  60  30  10
Winfield-KWLD   75  89  72  88 /  40  40  40  20
Russell         70  87  66  87 /  60  20  10  10
Great Bend      70  87  66  87 /  50  20  10  10
Salina          73  87  68  89 /  70  60  10  10
McPherson       73  87  69  87 /  60  60  20  10
Coffeyville     76  92  73  87 /  30  50  50  30
Chanute         75  89  72  86 /  30  50  40  20
Iola            75  88  72  86 /  40  50  40  10
Parsons-KPPF    76  91  72  86 /  30  50  50  20

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening for KSZ049>053-067>072-
082-083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...Ketcham
Hazardous weather outlook, Aug 11, 3:38 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT THU AUG 11 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
438 PM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES BETWEEN 105 TO 110 WILL OCCUR THROUGH THE EARLY EVENING
HOURS ACROSS MUCH OF THE REGION. PLEASE REFER TO THE HEAT ADVISORY
FOR MORE DETAILS.

SCATTERED THUNDERSTORMS ARE LIKELY THIS EVENING FOR LOCATIONS
GENERALLY NORTHWEST OF AN ANTHONY...TO HUTCHINSON TO SALINA LINE.
SHOWERS AND STORMS WILL THEN EXPAND SOUTHWARD OVERNIGHT TO AFFECT
MOST OF CENTRAL AND EASTERN KANSAS. THE STRONGER STORMS WILL BE
CAPABLE OF QUARTER SIZE HAIL AND 60 MPH DOWNBURST WINDS. IN
ADDITION...ANY OF THE MORE INTENSE SHOWERS AND STORMS WILL PRODUCE
VERY HIGH RAINFALL RATES WHICH MAY LEAD TO SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL LINGER ACROSS MUCH OF THE AREA ON
FRIDAY...ESPECIALLY ACROSS SOUTHERN KANSAS. THE STRONGER STORMS
FRIDAY AFTERNOON AND EARLY EVENING WILL BE CAPABLE OF 50 MPH WINDS
AND HEAVY RAIN WHICH MAY LEAD TO FLOODING. STORM CHANCES WILL
GRADUALLY DIMINISH FROM NORTH TO SOUTH FRIDAY NIGHT INTO EARLY
SATURDAY MORNING. STORM CHANCES WILL RETURN TO FAR SOUTHEAST KANSAS
SUNDAY NIGHT THROUGH TUESDAY WITH HEAVY RAIN BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

LAWSON

In the hours before

Special weather statement, Aug 11, 3:04 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT THU AUG 11 2016

KSZ032-112130-
RUSSELL KS-
404 PM CDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR MILBERGER...OR 8 MILES
  SOUTHEAST OF WALKER...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...MILBERGER...BUNKER HILL AND RUSSELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3897 9903 3907 9875 3876 9861 3870 9901
      3870 9904
TIME...MOT...LOC 2104Z 221DEG 27KT 3878 9897

LAWSON

The radar

The Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Russell

When
August 11, 3:38 PM CST to 3:39 PM CST
Where
Russell County, 2.26 mi WNW of Russell
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.890, -98.890

Thunderstorm Wind, Russell

When
August 11, 3:41 PM CST to 3:42 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.890, -98.850

Tree branches were blown out across portions of the city.

Thunderstorm Wind, Russell

When
August 11, 4:11 PM CST to 4:12 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
38.870, -98.820

Measured at the Russell airport.

Thunderstorm Wind, Russell

When
August 11, 5:20 PM CST to 5:21 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
38.870, -98.820

Measured at the Russell airport.

Thunderstorm Wind, Russell

When
August 11, 5:25 PM CST to 5:26 PM CST
Where
Russell County, 1.48 mi NNW of Homer
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.870, -98.740

Measured wind speed by an anemometer owned by Union Pacific railroad.

Thunderstorm Wind, Marion

When
August 11, 9:05 PM CST to 9:06 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.170, -97.110

Lots of tree damage and power lines are down in an around Peabody. Report via social media.

Thunderstorm Wind, Marion

When
August 11, 9:11 PM CST to 9:12 PM CST
Where
Marion County, 2.14 mi NNE of Peabody
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.200, -97.090

Several tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656581, 656582, 656583, 656584, 656585, 656586, 656587.